Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
April 23, 2002

Research: Causes and Prevention

Question from Hamilton, Massachusetts, USA:

My 17 year old daughter went on the pill, and eight weeks later she was diagnosed with type 1 diabetes. Searching the Web, I've found six to eight references to birth control pills increasing the risk of diabetes, but I can't locate anything definitive. Of course, we're also wondering if stopping the pill might reverse the problem. Any information or leads you can send would be greatly appreciated.

Answer:

The pill is a combination of a synthetic estrogen and progesterone. Both these types of hormones have the ability to induce insulin resistance. That means that the insulin a person makes does not get the same glucose-lowering effect and you have to make more of it. If a person is already unable to make additional insulin, because they have type 1 diabetes, the pill can bring out the problem. However, it does not usually cause it.

It is not likely that stopping the pill is going to cause the sugars to revert to normal. Frequently, the physician will measure C-peptide, a peptide that circulates in the blood and serves as an indirect indicator of how much insulin has been secreted by the body. If the C-peptide is low, which it should be in type 1 diabetes, the pill should not be the problem.

JTL